FDA warns of reaction to skin antiseptic products containing chlorhexidine gluconate

AHA News Now

The Food and Drug Administration yesterday warned that products containing chlorhexidine gluconate can cause rare but serious allergic reactions. “Although rare, the number of reports of serious allergic reactions to these products has increased over the last several years,” the agency said. As a result, FDA is asking manufacturers of antiseptic products containing chlorhexidine gluconate to add a warning about this risk to the drug facts labels. Chlorhexidine gluconate is available in over-the-counter products to clean and prepare the skin before surgery and before injections to reduce the risk for skin infections. These products are available as solutions, washes, sponges and swabs, under several different brand names and as generics. Health care professionals are urged to ask patients if they have ever had an allergic reaction to an antiseptic before recommending or prescribing a product containing chlorhexidine gluconate. FDA has received 43 reports of severe allergic reactions from 1969 to June 2015, but more than half were reported after 2010.

Topic: Quality and Patient Safety
Tags: patient safety, safety

Keyword Search

Date